The breast cancer drug tamoxifen-marketed in the UK as Emblon, Noltam and Tamofen, and as Nolvadex in the US and the UK-has been enjoying some favourable press comment recently.
Tamoxifen, prescribed for over 20 years, is a hormone drug designed to slow the spread of cancer by blocking estrogen development.
Now a number of newspapers have been hailing it as a miracle cure ("The cancer pill of hope"-Daily Mirror, 12 May, 1994). This sudden support has been sparked by fears in the UK that a major study of the drug among 15,000 healthy women may be jeopardized by the suspension of a similar trial in the US.
The US trial has been stopped, though not yet abandoned, following allegations that the trial leader Dr Bernard Fisher had failed to include in the consent form, that trial members signed the dangers of the drug which had been highlighted in previous research.
These trials, along with similar studies in 14 other countries, are testing tamoxifen as a cancer preventative among healthy women. While the general consensus is that tamoxifen's benefits outweigh the risks among women already with breast cancer, there is a growing list of side effects that justifiably cause concern, particularly if given to a woman with no symptoms.
Six American women have died from endrometrial (womb lining) cancer after taking the drug, which tallies with a recent Dutch study which concluded that women taking tamoxifen more than doubled the risk of developing the cancer (The Lancet, 19 February, 1994). An earlier, major Swedish study had put the risk at greater than six times (The Lancet, 1989; i: 117-20).
Other concerns include the dangers of liver cancer. In tests with rats, 11.5 per cent developed the cancer at normal doses, and this increased to 71 per cent at higher doses (J Nat Cancer Inst 1991; 83: 1450-59).
Other side-effects, listed in the US Physicians' Desk Reference, include eye problems, including corneal changes and cataracts, the production of excessive calcium, vaginal bleeding, hot flashes and nausea (reported in a quarter of all cases), and skin rashes.